March 2010

 

OPHTHALMOLOGY NEWS

 

Pre-surgical precaution


by Matt Young EyeWorld Contributing Editor

   

Anterior view of a human eye obtained postmortem with advanced cataract that shows the staining of the anterior capsule using trypan blue.

Source: Suresh K. Pandey, M.D.

Improper use of medical terminology in the workplace could lead to a surgical disaster, a recent case study highlights. In a recent cataract case in Turkey, a surgeon asked an assisting nurse to prepare the “blue dye.” He was requesting trypan blue since there was a lack of red fundus reflex. He had hoped to stain the anterior capsule in a proper manner to facilitate the capsulorhexis. Instead, the nurse prepared dye using water-based blue ink. “The ink is used and usually called ‘blue dye’ by general surgeons,” reported study co-author Gurkan Erdogan, M.D., Umraniye Training and Research Hospital, Eye Clinic, Istanbul, Turkey. The study was published online in November 2009 in Cutaneous and Ocular Toxicology. Due to the use of the wrong dye, the patient eventually developed bullous keratopathy and had to undergo penetrating keratoplasty. Although other factors also contributed to this mistake, Dr. Erdogan suggests using proper medical terminology in the surgical workplace is critical to avoid such disasters.

What went wrong

On the day that this 65-year-old male patient presented for cataract surgery, the scrub nurse specializing in ophthalmic surgery was absent. “An inexperienced nurse was asked to assist,” Dr. Erdogan reported. It was this nurse who prepared the wrong dye. There were several factors that led to mistaken dye usage, which ultimately combined and caused this situation to occur. “In order to avoid such inadvertent events, every bottle in the operating room should be marked in different colors, proper medical terminology should be used in the operating room, and assistance of a scrub nurse specialized in ophthalmic surgery should be provided,” Dr. Erdogan noted. Prevention of such an error is the best cure. The physician did notice the mistake after the ink was used, but attempts to take corrective action were not successful. “The surgeon injected the ink into the anterior chamber and recognized that the dye was denser and darker than the regular trypan blue,” Dr. Erdogan reported. “Upon identification of the mistake, the anterior chamber was thoroughly irrigated with balanced salt solution. After uneventful phacoemulsification with minimal ultrasound energy and abundant use of viscoelastic material, a foldable intraocular lens was implanted into the capsular bag.”

Diffuse corneal edema was present day one post-op. Best-corrected visual acuity was 20/400. One week later, despite further treatment, a severe fibrous anterior chamber reaction had occurred. By two weeks post-op, retrocorneal fibrous membrane was observed. The membrane was excised but recurred. Atrophy of the iris had occurred by the end of the second month. “The cornea was bullous and cloudy,” Dr. Erdogan reported. Finally, after penetrating keratoplasty, the patient achieved a BCVA of 20/50 after six months. The fact that bullous keratopathy developed was not unusual after injection of the ink, Dr. Erdogan noted. “Inadvertent intraocular administration of several solutions toxic to eye tissues such as N-butyl cyanoacrylate (tissue adhesive), chlorhexidine (antiseptic agent), cetrimide (antiseptic agent), and cialit (tissue preservative) were also reported,” Dr. Erdogan wrote. “These reports note the development of postoperative corneal edema leading to bullous keratopathy. These toxic solutions induce cytotoxicity primarily on the corneal endothelium and iris epithelium. In most of the cases decompensation of the corneal endothelium was so severe that PK had to be performed.”

It is clearly important to address such toxic mistakes immediately. “Whatever the type and origin of such solutions toxic to the eye, they can potentially irritate uveal structures and damage corneal endothelium severely,” Dr. Erdogan reported. “If any signs of intraocular administration of toxic solutions are observed, the largest possible amount of the solution should be removed immediately.”

Christopher J. Rapuano, M.D., professor of ophthalmology, Jefferson Medical College, Thomas Jefferson University, Philadelphia, and co-director, Cornea Service, Wills Eye Institute, Philadelphia, suggested that physicians should be more specific about what they require in the surgical setting. “Before I get to the case, especially if I have a new nurse, I will tell the nurse what I’m going to want and go through the process to lay out the instruments in order,” Dr. Rapuano said. “When the instruments are actually on the table, I can just say ‘next’ and I get whatever is next in the order.”

Sometimes, Dr. Rapuano acknowledged, something happens in the middle of surgery that is unexpected. “But you can minimize the risk of confusion by preparing beforehand,” he said. It also helps to have a core group of nurses familiar with what the doctor wants and what is typically used, he said. “If the nurse had been with the doctor many times and had used proper dye then it wouldn’t have been an issue here,” he said. “Occasionally mistakes are made in the operating room, but we obviously need to do everything we can to minimize them.”

Editors’ note: Dr. Erdogan has no financial interests related to this study. Dr. Rapuano has no financial interests related to his comments.

Contact information

Erdogan: erdogangurkan@yahoo.com
Rapuano: 215-928-3180, cjrapuano@willseye.org

Pre-surgical precaution Pre-surgical precaution
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2016-07-08T15:39:42Z
True, 3